Pharmaceutical

Hepatitis C therapy linked to potentially deadly skin reactions

skin rash Hepatitis C therapy linked to potentially deadly skin reactionsSerious skin reactions, some of which have been fatal, have been reported in patients taking the hepatitis C drug Incivek (telaprevir) in combination with the drugs peginteferon alpha and ribavirin (known together as Incivek combination treatment), the Food and Drug Administration (FDA) warned. Some patients have died when they continued to receive the Incivek combination treatment after developing a worsening or progressive rash and other symptoms affecting the rest of the body.

The FDA is ordering that the drug label for Incivek include a black box warning stating that Incivek combination treatment must be immediately stopped in patients who develop a rash with systemic symptoms or a progressive severe rash.

Incivek is known as a hepatic C virus NS3/4A protease inhibitor indicated in combination with peginterferon alpha and ribavirin for the treatment of genotype 1 chronic hepatitis C in adults with compensated liver disease, including patients who have cirrhosis, and are treatment-naïve or who have previously received interferon-based treatment.

Not only are doctors being alerted to this new boxed warning, but patients on Incivek combination treatment should know that they may develop a rash and to know the signs and symptoms of severe skin reactions and when to seek medical care. If serious skin reactions occur, all three components of Incivek combination treatment must be immediately discontinued, and the patient should receive urgent medical care. Doctors should also consider any other drugs taken and whether they have been associated with serious skin reactions.

Any side effects with this or any other drug should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA